Alert archive / Missouri / Wind Advisories in 2023

Wind Advisory 10, NWS Springfield, MO

April 19, 202310 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this wind advisory at Apr 19, 2023, 2:43 AM CDT for 10 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Apr 19, 2023, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2023, 2:43 AM CDT (07:43 UTC)
In effect from
Apr 19, 2023, 7:00 PM CDT
Expired
Apr 20, 2023, 6:36 AM CDT
In force
12 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS73 KSGF 190743
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
243 AM CDT Wed Apr 19 2023

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-200745-
/O.NEW.KSGF.WI.Y.0010.230420T0000Z-230420T1000Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, 
Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, 
Marionville, Anderson, Noel, Goodman, South West City, Pineville,
Rocky Comfort, Monett, Madry, and Cassville
243 AM CDT Wed Apr 19 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 5 AM CDT
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 40 to 50 mph 
  expected.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...From 7 PM this evening to 5 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
287 
WWUS73 KSGF 191912
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
212 PM CDT Wed Apr 19 2023

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-201300-
/O.EXT.KSGF.WI.Y.0010.230420T0000Z-230420T1300Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, 
Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, 
Marionville, Anderson, Noel, Goodman, South West City, Pineville,
Rocky Comfort, Monett, Madry, and Cassville
212 PM CDT Wed Apr 19 2023

...WIND ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 8 AM CDT
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 40 to 50 mph 
  expected.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...From 7 PM this evening to 8 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
617 
WWUS73 KSGF 201136
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
636 AM CDT Thu Apr 20 2023

KSZ073-097-101-MOZ066-067-077-078-088-089-093-094-101-102-201245-
/O.CAN.KSGF.WI.Y.0010.000000T0000Z-230420T1300Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Jasper-
Dade-Newton-Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Joplin, Carthage, 
Greenfield, Lockwood, Meinert, Neosho, Aurora, Mount Vernon, 
Marionville, Anderson, Noel, Goodman, South West City, Pineville,
Rocky Comfort, Monett, Madry, and Cassville
636 AM CDT Thu Apr 20 2023

...WIND ADVISORY IS CANCELLED...

Gusty winds will continue to subside through this morning into the
afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Apr 18, 11:42 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 18, 11:42 PM CDT, 3 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1142 PM CDT Tue Apr 18 2023

Key Messages:

1. Gusty winds this afternoon through Thursday.

2. Strong to severe storms possible Thursday.

3. Additional chances for showers on Friday into Friday night.

4. Turning colder over the weekend with the some freezing
temperatures possible along with the potential of record coolest
highs Saturday and record lows Saturday night.

.SHORT TERM...(This evening through Wednesday)
Issued at 151 PM CDT Tue Apr 18 2023

Warm front was pushing through the area today and there are some
lingering showers over central MO. Most of this activity is likely
not reaching the ground given the very dry air below 700 mb (see
12z SGF sounding) and large surface dew point depressions.

Temperatures were ranging from the upper 60s to upper 70s and RH
values were ranging from the 20s to the 40s.

Upper ridge axis will shift east across the area tonight with
southwest flow developing ahead of a large scale trough as we
head into Wednesday morning. A strong low level jet will develop
(50-60kts) over the area, but should focus the convection north of
our forecast area north of the warm front. Lows tonight are
expected to be mild in the mid 50s in south central MO, to the
low 60s in southeast Kansas and western MO. Winds will remain
gusty tonight and increase on Wednesday ahead of the developing
storm system. Some gusts of 35 to 40 mph will be possible in
western MO and southeast Kansas. Wednesdays highs should reach the
mid 70s to low 80s. The area looks fairly capped during the day
on Wednesday and the majority of any convective development will
hold off until Wednesday night when upper level energy and surface
front will shift east into the area.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 151 PM CDT Tue Apr 18 2023

Showers and thunderstorms will move into the western CWA Wednesday
night as the front and upper level energy push into the forecast
area. Can't rule out a stronger storm or two, but the instability
diminishes quite a bit during the night.

A surface wave along the front will lift well north of the area
as the front pushes east across the area on Thursday. Convergence
along the front becomes weaker during the day as this happens.
Instability looks to be around 500-600 j/kg of CAPE ahead of the
frontal boundary on Thursday, so the thunderstorm risk will
continue. 0-6km shear of 30-40kts ahead of the front with the
better shear moving in behind the front. Still have a marginal to
slight risk of severe storms for our southeast corner of the
forecast area in south central MO for Thursday afternoon/early
evening, but this should be nothing like what happened this past
Saturday.

With the main upper level wave lagging well behind the front, we
remain in southwesterly flow aloft. The front should stall out
near or slightly southeast of our CWA. Another wave of low
pressure is expected to develop along the front to our south on
Friday as the upper level wave begins to move into the area, and
track to the northeast...continuing the shower and isolated
thunderstorm chances into Friday and Friday night.

A much colder air mass will then start moving into the area Friday
night, continuing into Saturday night and Sunday. We are
forecasting near or breaking record coldest highs for Saturday and
near or breaking record lows on Saturday night as this cold air
mass moves in (see our climate section below). Those with
agricultural interests should be prepared to cover sensitive
plants Friday night and Saturday night.

While the coldest air will shift east of the area Sunday night,
cooler than normal temperatures are likely to continue into early
next week with highs on Monday and Tuesday both in the lower 60s.
Some upper energy embedded within a broad area of west-northwest
flow will bring chances of rain to the area Monday into Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1141 PM CDT Tue Apr 18 2023

Confidence is high that VFR conditions will prevail through the
TAF period. An increase in southerly wind speeds and gusts will
occur Wednesday with gusts over 30kts likely at times. Mid and
high level clouds will increase during the afternoon Wednesday.
Low level winds shear is likely tonight and again Wednesday night
at all the TAF sites.

&&

.CLIMATE...
Issued at 151 PM CDT Tue Apr 18 2023

Record coolest high temperatures possible Saturday.

Site          Forecast      Record coolest high

Springfield     49             48 in 1909

Joplin          51             51 in 2017

West Plains     51             50 in 2017

Rolla / Vichy   48             53 in 1951

Below Freezing Record lows possible
Saturday night into Sunday morning.

Site          Forecast         Record Low

Springfield     30             28 in 1956

Joplin          31             33 in 1909

West Plains     31             38 in 2013

Rolla / Vichy   31             31 in 1903

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Burchfield
CLIMATE...Lindenberg
Hazardous weather outlook, Apr 18, 8:56 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
856 PM CDT Tue Apr 18 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
856 PM CDT Tue Apr 18 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.
  Elevated fire weather risk.

DISCUSSION...

Elevated fire weather conditions will continue into the early
overnight hours as humidity levels remain low. Wind gusts will
continue to range from 25 to 30 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Wind gusts of 30 to 40 mph are expected on Wednesday into
Thursday.

There is increasing potential for thunderstorms from
Wednesday night into Thursday with another approaching storm
system. There is a risk for severe storms Thursday across south
central Missouri on Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, Apr 18, 8:43 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
843 PM CDT TUE APR 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             7 WSW RUETER            36.58N 93.00W
04/15/2023  E1.75 INCH       TANEY              MO   PUBLIC

            DELAYED REPORT: PICTURES OF GOLF BALL SIZE
            HAIL IN CEDARCREEK.

&&

MB
Local storm report, Apr 18, 8:55 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT TUE APR 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             1 NE MOUNT VERNON       37.12N 93.80W
04/15/2023  E1.00 INCH       LAWRENCE           MO   PUBLIC

            DELAYED REPORT: 2 DIFFERENT REPORTS OF
            QUARTER SIZE HAIL IN AND AROUND MOUNT
            VERNON.

&&

MB

Nearby

Wind Advisories in Missouri, 2023Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.